Hail, Campbell
- When
- August 12, 3:10 PM MST
- Where
- Campbell County, 15 mi SE of Gillette
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.133, -105.267
A supercell thunderstorm developed south of Gillette and moved east-southeast across east central Campbell County and northern Weston County. The storm produced hail to the size of golf balls, wind gusts to 60 mph, and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed south of Gillette and moved east-southeast across east central Campbell County and northern Weston County. The storm produced hail to the size of golf balls, wind gusts to 60 mph, and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 255 PM MDT FRI AUG 12 2005 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT STRETCHING FROM NORTHEAST SD TO WEST CENTRAL SD AND THEN ACROSS FAR NORTHERN WY. FRONT IS ALMOST TO RAP AT THIS TIME. SHOWERS AND STORMS CONTINUE TO EXPAND IN COVERAGE ACROSS WY AND MT...WITH SCATTERED STORMS NOW DEVELOPING ACROSS THE HILLS. SERIES OF UPPER LEVEL WAVES TO THE NORTH AND WEST OF OUR AREA WILL MOVE EASTWARD LATE THIS AFTERNOON THRU SATURDAY...AND COMBINED WITH ABUNDANT MOISTURE...WILL BRING SOME BENEFICIAL RAINS TO A GOOD PART OF THE CWA...ESPECIALLY TONIGHT. NAM AND GFS IN PRETTY GOOD AGREEMENT WITH THIS AND WILL LIKELY SEE SOME ONE INCH PLUS AMOUNTS ACROSS THE AREA. FOR LATE THIS AFT AND EVENING...CLOUDS AND SHOWERS WILL INCREASE IN COVERAGE ACROSS NORTHEAST WY AND FAR WESTERN SD. SCATTERED STORMS ARE ALSO EXPECTED THRU THE EVENING HOURS. RUC AND NAM CONTINUE TO SHOW THE BEST INSTABILITY FOR STRONGER STORMS ACROSS NORTHEAST WY AND INTO FAR SOUTHWEST SD LATE THIS AFT AND EVENING. THIS IS WHERE THE BETTER SHEAR WILL ALSO BE LOCATED AHEAD OF COLD FRONT...SO A SEVERE STORM OR TWO IS POSSIBLE...BUT NOT EXPECTING A WIDESPREAD OR MAJOR EVENT. LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREAT. WINDS WILL PICK UP A BIT ACROSS THE PLAINS DURING THE EVENING AFTER FRONT PASSES. BY LATE EVENING...BAND OF OVERRUNNING PRECIP WILL DEVELOP OVER THE HILLS AREA...NORTH OF FRONTAL BOUNDARY. UPSLOPE NORTHEASTERLY FLOW OFF THE SURFACE WILL HELP ENHANCE LIFT ACROSS THIS AREA AS FIRST WAVE PASSES OVER. THIS BAND OF SHOWERS WILL MOVE SLOWLY EAST INTO CENTRAL SD BY MORNING. SOME FOG WILL LIKELY DEVELOP ACROSS THE HILLS AND ADJACENT PLAINS LATE TONIGHT. TEMPS WILL DROP INTO THE 40S AT MOST AREAS BY MORNING. ON SATURDAY...EXPECT A COOL...CLOUDY...AND SHOWERY DAY AS SECONDARY WAVE CROSSES THE AREA. HIGHS WILL STRUGGLE TO CLIMB THRU THE 50S TO NEAR 60 AT MOST LOCATIONS...WITH ONLY SOME 40S ACROSS THE HIGHER HILLS. SHOWERS WILL END AND SKIES WILL BEGIN TO CLEAR SATURDAY NIGHT AS MAIN TROF MOVES EAST OF THE AREA. SUNDAY WILL BE DRY AND MILDER AS HIGH PRESSURE SETTLES INTO THE AREA. HIGHS WILL BE IN THE 70S...60S IN THE HILLS. MONDAY WILL BE EVEN WARMER...WITH HIGHS BACK INTO THE 80S ACROSS THE PLAINS. COULD SEE A FEW STORMS DEVELOP ACROSS THE HILLS IN THE AFTERNOON AS WEAK WAVE CROSSES AREA IN ZONAL FLOW. EXTENDED...GFS SHOWING ZONAL FLOW OVER THE AREA ON TUESDAY WITH A SHORTWAVE APPROACHING FROM THE WEST IN THE AFTERNOON...WHICH IS REFLECTED AT THE SURFACE AS A TROUGH OVER ERN MT AND ERN WY. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS OVER AND NEAR THE BLHLS ON TUESDAY AFTN DUE TO MOISTURE CONVERGENCE AHEAD OF THE TROUGH AND OVER THE BLKHLS...WITH THE TSTM CHANCE MOVING EAST IN THE EVENING WITH THE TROUGH. ACTIVE ZONAL FLOW PATTERN THEN REMAINS OVER THE REGION THROUGH THE REST OF THE WEEK. TEMPERATURES WILL REMAIN NEAR NORMAL WITH A NEARLY DAILY CHANCE OF TSRA. && .AVIATION...A COLD FRONT DROPPING INTO THE AREA WILL LEAD TO DETERIORATING CONDITIONS TONIGHT. WIDESPREAD MVFR CONDITIONS WILL BE FOUND ACROSS THE AREA THIS EVENING DUE TO CLOUDS/RAIN WITH EMBEDDED THUNDERSTORMS. EXPECT IFR CONDITIONS WITH LOW CIGS AND REDUCED VSBYS DUE TO RAIN AND FOG TO DEVELOP OVER SOME AREAS OVERNIGHT. ISOLD-SCT STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG THE TWB RTES FROM KRAP-KBFF AND FROM KCPR-KRAP. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1114 AM MDT FRI AUG 12 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1114 AM MDT (1214 PM CDT) FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND WIND GUSTS EXCEEDING 60 MPH. IN RESPONSE TO AN APPROACHING UPPER LEVEL DISTURBANCE...THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON ACROSS NORTHEAST WYOMING AND THE BLACK HILLS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS MAY STILL OCCUR. RAIN WILL INCREASE IN COVERAGE ACROSS THE AREA THIS EVENING WITH BRIEF PERIODS OF HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PRECIPITATION AND CLOUDY SKIES WILL KEEP TEMPERATURES WELL BELOW NORMAL SATURDAY WITH HIGH TEMPERATURES ONLY REACHING THE MID 50S TO LOWER 60S. SOME AREAS IN THE BLACK HILLS MAY SEE HIGHS STRUGGLE TO REACH 50 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The Rapid City radar (KUDX), 194 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail broke windows in a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469454, 5469455, 5469456, 5469457.